HIV WASTING SYNDROME



HIV Wasting Syndrome

Last Thanksgiving, one friend, who started wasting after having HIV for many years, brought out an old photo album and showed me pictures taken when he was younger and husky. "Back then," he joked, "All I heard was, 'Lose weight!' Now I can't keep it on."

Intro HIV Wasting Syndrome, common among HIV-positive people, is the progressive and uncontrolled loss of more than 10 percent of your body weight, accompanied by symptoms of diarrhea, fever or weakness that persist for over a month. This condition causes you to lose your body fat as well as your lean body mass, leaving you weak and susceptible to further illness.

What is it? HIV Wasting Syndrome is a progressive and unintended loss of more than 10 percent of your body weight. According to the Centers for Disease Control and Prevention (CDC), it is the second leading cause of HIV and AIDS-related death in the United States, and the third leading cause of death throughout the world. The symptoms of wasting, which include diarrhea, fever, poor appetite and weakness, contribute to your loss of both body fat and lean body mass (muscle), leaving you susceptible to further illness. According to a study from the Journal of Clinical Endocrinological Metabolism, women in the early stages of wasting tend to lose more of their body fat, while men tend to lose more of their lean body mass. Low testosterone levels in men have also been found to result in wasting.

Symptoms The symptoms of wasting include weight loss, loss of fat and muscle mass (particularly on the sides of your head), diarrhea, fever, malnutrition, depression, poor appetite and weakness.

Diagnosis Your doctor will likely diagnosis you with wasting syndrome if you have HIV and have lost more than ten percent of your body weight.

How is it acquired? HIV Wasting Syndrome occurs in people with HIV. Loss of appetite, the main culprit, is often exacerbated by the side effects of antiviral medications, which include nausea, diarrhea and changes in your taste sensations. The small intestines of people with HIV are subject to infections that cause poor absorption of the nutrients you do ingest, adding to the problem. Finally, your body needs more energy to fight HIV, but when you can't bring yourself to eat much, you're depriving your immune system of energy.

If you have HIV, factors that most influence your wasting include: weight and height, gender, associated diseases you may have, your age and your environment. Race has not been found to play a role in this condition.

How to treat it? Treatment for HIV Wasting Syndrome targets the cause. To help you eat more, your doctor may prescribe an appetite stimulant and a nausea suppressant. (Marijuana, which seems to help with nausea and appetite, has been the focus of AIDS activists who seek to legalize the drug for medical purposes). To help your body absorb nutrients, your doctor may prescribe medicine to fight infections in your small intestine and stop diarrhea. Hormone therapy, steroids and even thalidomide are possible ways of helping you gain back the body mass that you've lost.

Talk to your doctor about starting a weight training program. Though there is no evidence that lifting weights will reverse or postpone wasting, exercise may increase your appetite.

Finally, if you suffer from severe malnutrition, your doctor may recommend a PEG (percutaneous endoscopic gastronomy, or feeding tube) to help increase your body weight and nutrient intake. Hyperalimentation (intravenous nutritional supplementation) is reserved for the most severe forms of wasting.

Myths dispelled Here are some facts to clear up some common misconceptions.

Physical symptoms, including loss of appetite and nausea, make it very difficult for a person with wasting syndrome to eat. Depression may compound this problem. The weight loss, however, is involuntary, and not be confused with anorexia.

Prevention If you have HIV, are dropping weight and have weakness, fever and diarrhea, see your doctor for a BIA (bioelectrical impedance analysis). It's a common procedure that measures your lean body mass, helping your doctor to determine what treatments, if any, should be given.

Also ask your doctor or dietician about starting a nutritional program before you become symptomatic. A regimen of vitamin and mineral supplements and appetite stimulants may reduce wasting.

A low testosterone level causes wasting in men with HIV. Ask your doctor to check your testosterone, and if itís low, begin hormone therapy. Not only can it help protect you from opportunistic infections, but it can also maintain your body weight.